Pharmaceutical

Serious skin reactions linked to anti-seizure drug Onfi (clobazam)

fda logo Serious skin reactions linked to anti seizure drug Onfi (clobazam)The anti-seizure drug Onfi (clobazam) has been linked to rare but serious skin reactions that have caused permanent injuries and death, the Food and Drug Administration (FDA) warned. New warnings on the drug’s label and patient guide have been updated to describe these serious skin reactions.

The skin reactions are Stephens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), and can occur at any time during treatment with Onfi. However, the likelihood of these reactions occurring is greater during the first eight weeks of treatment or when the drug is stopped and then restarted. All cases of SJS and TEN reported to the FDA have involved hospitalization. One case resulted in blindness and one in death.

Onfi is a benzodiazepine medication that is used in combination with other medicines to treat seizures associated with a severe form of epilepsy known as Lennox-Gastaut Syndrome.

Patients taking Onfi should be closely monitored for signs or symptoms of SJS or TEN, especially during the first eight weeks of treatment or if treatment was stopped and restarted again. The drug should be discontinued at the first sign of rash, unless it is clearly not related to Onfi.

SJS and TEN begin as a rash that blisters over causing the skin to peel off in sheets. Sores can also develop in the mouth and on other mucous membranes. Patients require immediate medical attention, experience great pain, and become susceptible to infections.

Patients should not discontinue Onfi without first talking with their doctors. Suddenly stopping the medication can cause serious withdrawal problems such as seizures that will not stop, hallucinations, shaking, nervousness, and stomach or muscle cramps.

Any side effects with this medication should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA